Alert archive / New York / Flash Flood Warnings in 2018

Flash Flood Warning 12, NWS Albany, NY

August 7, 2018Albany County, Rensselaer County, New York

NWS Albany, NY issued this flash flood warning at Aug 7, 2018, 3:00 PM EDT for Albany County, Rensselaer County, New York. It was in force for 92 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2018, 3:00 PM EDT (19:00 UTC)
Expired
Aug 7, 2018, 4:32 PM EDT
In force
92 min
Issued by
NWS Albany, NY
Area
Storm-based polygon
Flood severity
None

Counties Albany County, NY, Rensselaer County, NY

The radar

The Albany radar (KENX), 32 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 3:25 PM EDTFLASH FLOOD1 Wnw Rensselaer, NYPHOTO OF CAR SUBMERGED IN FLOODING.
Aug 7, 3:28 PM EDTFLASH FLOOD1 Ssw Loudonville, NYWATER ENTERING BUILDING AND COVERING PARKING LOT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.0 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2018-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 793 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2018-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
793 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1142 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

156 
WGUS51 KALY 071900
FFWALY
NYC001-083-072200-
/O.NEW.KALY.FF.W.0012.180807T1900Z-180807T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albany NY
300 PM EDT TUE AUG 7 2018

The National Weather Service in Albany has issued a

* Flash Flood Warning for...
  Northeastern Albany County in east central New York...
  West central Rensselaer County in east central New York...

* Until 600 PM EDT.

* At 300 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Albany, Troy, East Greenbush, Cohoes, Watervliet, Rensselaer,
  Colonie, Latham, Delmar, Menands, Green Island, Waterford,
  Loudonville, Center Brunswick, Wyantskill, Wynantskill, North
  Greenbush, South Troy, Shakers and Bleecker Stadium.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to the National Weather Service by email at
ALB.stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany.

&&

LAT...LON 4260 7363 4259 7386 4277 7387 4277 7382
      4278 7380 4279 7379 4279 7376 4280 7371
      4278 7370 4278 7369 4280 7367 4280 7361

$$

SND
1 follow-up statement
866 
WGUS71 KALY 072032
FFSALY

Flash Flood Statement
National Weather Service Albany NY
432 PM EDT TUE AUG 7 2018

NYC001-083-072042-
/O.CAN.KALY.FF.W.0012.000000T0000Z-180807T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Albany NY-Rensselaer NY-
432 PM EDT TUE AUG 7 2018

...THE FLASH FLOOD WARNING FOR NORTHEASTERN ALBANY AND WEST CENTRAL
RENSSELAER COUNTIES IS CANCELLED...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 4260 7363 4259 7386 4277 7387 4277 7382
      4278 7380 4279 7379 4279 7376 4280 7371
      4278 7370 4278 7369 4280 7367 4280 7361

$$

SND

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 1:30 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 7, 1:30 PM EDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Albany NY
130 PM EDT Tue Aug 7 2018

.SYNOPSIS...
Another warm and muggy day is expected today, although there
may be some afternoon thunderstorms, some of which may contain
gusty winds and heavy rainfall. It will remain humid with some
additional showers or thunderstorms possible again on Wednesday
ahead of an approaching frontal boundary. Dry weather will
return on Thursday, but temperatures will remain a little above
normal through the rest of the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 120 PM EDT, a broken line of convection has began
developing across the Mohawk and Schoharie Valleys early this
afternoon with frequent lightning and quick bursts of heavy
rain. Some of the instantaneous rain rates from MRMS indicate
1-3 inches/hr with SPC's mesoanalysis page showing PWATS 1.5-1.8
inches as of 17Z. So have maintained the enhanced wording in
the weather grids for the afternoon and freshened up the hourly
temps. Sent update to NDFD and web servers.

Prev Disc...As of 945 AM EDT...Not much change to the forecast
as 12Z soundings and GOES-16 data reveal ample sunshine to the
south and east of the Adirondacks were diurnal climb in the
temperatures are underway. A weakening line of convection was
across the northern periphery of the Adirondacks with no
lightning data detected in the NLDN or GLM. However, this will
change later on with a couple lines of convection expected to
develop. Per the 12Z sounding, our forecast surface parcels
suggest CAPES climb toward 2000 j/kg with okay low-mid level
lapse rates (near 6c/km). As PWATs climb further as well, we
will introduce frequent lightning and heavy rainfall to the
forecast/grids at this time. HRRR suggests initiation occurs
shortly after the noon hour and continues into the afternoon.

Prev Disc...Our region remains situated between a departing
ridge off the New England Seacoast and an approaching broad
trough over the Upper Midwest and Great Lakes region. At the
surface, a slow moving frontal boundary extends across Michigan
and into Ontario and central Quebec. Ahead of this boundary, the
atmosphere is quite moist, with dewpoints well into the 60s and
near 70. Showers and thunderstorms have been ongoing upstream
of our area for much of the night and this activity is now
reaching into the northwestern Adirondacks and St. Lawrence
Valley. Although these showers and thunderstorms have weakened
considerably over the last few hours, some light rain may still
scrape parts of far northern Herkimer and Hamilton Counties over
the next hour or so. Otherwise, lingering clouds associated
with convection will pass across northern areas through the
morning. Meanwhile, areas from the Capital Region on southward
will start the day mostly sunny, but some clouds currently over
western and central NY still look to pass over the area by later
this morning.

There still should be some breaks of sun, which should allow for
the atmosphere to destabilize today. The models don't agree on
the exact amount of instability that will occur, but the high
low-level dewpoints should help fuel at least 1000 J/kg for
surface-based CAPE by this afternoon. With the humid airmass in
place and temps reaching the upper 80s to near 90, heat indices
look to reach well into the 90s once again, so will continue the
Heat Advisory for valley areas today.

3km HRRR/NAM shows that by afternoon, some showers and t-storms
will develop, likely thanks to lingering boundaries from this
morning's activity as well as an approaching mid level impulse from
the west. Activity should slowly track eastward across the
area between the mid afternoon and early evening. There isn't a
whole lot of flow aloft and 0-6 km bulk shear is only 20-30
kts. Mid level lapse rates are fairly meager (generally 6
degrees C/km or less) so it will be tough for storms to grow too
tall. Still, some storms may be capable of some locally gusty
winds, as wet microbursts will be possible within the strongest
cores. SPC has the region in a marginal risk for severe
t-storms and this seems to fit. Also, high freezing levels and
high PWATs will make for efficient rainfall producers and storms
may be moving slow enough to produce locally heavy downpours
and localized flash flooding. WPC has the area within a marginal
risk for excessive rainfall, and we can't rule out some
flooding due to the recent heavy rainfall and higher than normal
streamflows in place.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
Convection this evening looks to weaken thanks to the loss of
diurnal heating and dissipate by midnight as it continues to
track eastward. It will continue to be mild and muggy overnight
with lows in the 60s to near 70 once again.

On Wednesday, some additional showers and thunderstorms are
possible, as a stronger upper level disturbance approaches the
area from the west. 0-6 km shear may be a little stronger, but
again, instability looks limited and lapse rates won't be
overly impressive. The best instability looks to be across
southern and western areas. While we can't totally rule out a
gusty thunderstorm, the main threat once again looks to be
locally heavy downpours and flooding of urban and poor drainage
areas, with isolated flash flooding possible as well. Best
chance will be during the afternoon hours. With more clouds
around, temps may be slightly lower than Tuesday, with highs
generally in the middle 80s for valley areas.

Cold front should be crossing through the area by Wednesday
night, ending the threat for widespread showers and
thunderstorms. Dewpoints may come down slightly for Thursday,
but it will still be a little on the warm and humid side. Cannot
rule out a shower on Thursday with the trough axis still close
by (especially early in the day), but most spots look to stay
dry for Thursday with a partly to mostly sunny sky and highs in
the 80s once again. Dry weather is expected for Thursday night
with lows in the 60s.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Guidance is in general agreement with regards to the longwave
pattern with a trough over the Great Lakes region and Northeast
and a cut off to developing over the Great Lakes region over
the weekend. The ridge over the Atlantic is forecast to strengthen
and shift back toward the coast Saturday into Monday. Based on
the expected pattern the weekend is looking unsettled with chances
for showers and thunderstorms. It will be humid with dew points
mainly in the 60s. Temperatures are expected to run a bit above
normal by about 5 degrees both during the day and at night.

&&

.AVIATION /17Z TUESDAY THROUGH SATURDAY/...
Scattered convection is developing across the region with VFR/MVFR
conditions expected.  As with any thunderstorm, MVFR to briefly IFR
conditions are likely.  Seems a couple rounds of this convection are
expected this afternoon and evening as we will place TEMPO groups
and update TAFs once convection becomes more apparent to impacting
these locations.

Later tonight, with high moisture content, MVFR to IFR conditions
with low stratus or fog developing. Winds will be light and variable
as well.

Another round of showers later Wednesday morning as the next round
of deep moisture arrives.  MVFR conditions are expected with deeper
convective elements expected after 18Z Wednesday.

Outlook...

Wednesday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Thursday: Low Operational Impact. Slight Chance of SHRA.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: Low Operational Impact. Slight Chance of SHRA...TSRA.
Friday Night: Low Operational Impact. Slight Chance of SHRA...TSRA.
Saturday: Moderate Operational Impact. Chance of SHRA...TSRA.
Saturday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Sunday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
Today and tomorrow will be humid with a good chance of showers
and thunderstorms, with locally heavy rain possible each day.
Relative humidity values will be mainly above 55 percent.
Southwest winds will be 5 to 10 mph today and they will become
westerly tomorrow around 5 mph.

&&

.HYDROLOGY...
A rather wet pattern over the last few weeks has allowed for
at least several inches of rainfall over much of the area. According
to the USGS, streamflows across the majority of the region are
above to much above normal. The exception is across the
Adirondacks and upper Mohawk Valley, where less rain has
occurred and river are levels are actually near or slightly
below normal.

An approaching frontal boundary will allow for some thunderstorms
today and tomorrow, with the greatest coverage during the
afternoon and evening hours. Locally heavy rainfall may
accompany any thunderstorm and the wet antecedent conditions and
high stream flows may easily result in some flooding, including
the potential for localized flash flooding. Urban, poor
drainage and low lying areas would be most vulnerable,
especially within the Capital Region. Rainfall amounts will be
variable due to the convective nature of the precipitation, but
local amounts over an inch are easily possible.

Dry weather may briefly return on Thursday into Friday, but
additional showers and thunderstorms are over the weekend into
early next week.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 9 PM EDT this evening for CTZ001-013.
NY...Heat Advisory until 9 PM EDT this evening for NYZ038>041-043-
     047>054-059>061-064>066-083-084.
MA...Heat Advisory until 9 PM EDT this evening for MAZ001-025.
VT...Heat Advisory until 9 PM EDT this evening for VTZ013-015.

&&

SYNOPSIS...Frugis
NEAR TERM...Frugis/BGM/JVM
SHORT TERM...Frugis
LONG TERM...IAA
AVIATION...IAA/BGM
FIRE WEATHER...Frugis
HYDROLOGY...Frugis
Hazardous weather outlook, Aug 7, 3:57 AM EDT, 11 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
357 AM EDT Tue Aug 7 2018

CTZ001-013-MAZ001-025-NYZ038>041-043-047>054-059>061-064>066-083-084-
VTZ013-015-081100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Southern Herkimer-Southern Fulton-Montgomery-
Northern Saratoga-Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Eastern Greene-
Western Columbia-Eastern Columbia-Eastern Ulster-Western Dutchess-
Eastern Dutchess-Southeast Warren-Southern Washington-Bennington-
Eastern Windham-
357 AM EDT Tue Aug 7 2018

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for the Mid Hudson Valley, Lake
George Saratoga Region, Mohawk Valley, Schoharie Valley, Helderbergs,
Greater Capital District and Taconics of eastern New York,
Bennington County and eastern Windham County in Vermont, Berkshire
County in Massachusetts and Litchfield County in Connecticut.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

There is a chance for thunderstorms today, mainly this afternoon into
this evening. Thunderstorms may produce locally gusty winds and heavy
rainfall. There is a marginal risk for both severe thunderstorms and
excessive rainfall which may lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance for thunderstorms again on Wednesday, especially in
the afternoon and evening hours. Thunderstorms may produce locally
gusty winds and heavy rainfall. For much of the area, there is a
marginal risk for both severe thunderstorms and excessive rainfall
which may lead to flash flooding.

Thunderstorms are also possible Saturday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

NYZ032-033-042-058-063-082-VTZ014-081100-
Northern Herkimer-Hamilton-Northern Warren-Western Greene-
Western Ulster-Northern Fulton-Western Windham-
357 AM EDT Tue Aug 7 2018

This Hazardous Weather Outlook is for the southern and western
Adirondacks and eastern Catskills of east central New York and the
southern Green Mountains of southern Vermont.

.DAY ONE...Today and Tonight.

There is a chance for thunderstorms today, mainly this afternoon into
this evening. Thunderstorms may produce locally gusty winds and heavy
rainfall. There is a marginal risk for both severe thunderstorms and
excessive rainfall which may lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance for thunderstorms again on Wednesday, especially in
the afternoon and evening hours. Thunderstorms may produce locally
gusty winds and heavy rainfall. For much of the area, there is a
marginal risk for both severe thunderstorms and excessive rainfall
which may lead to flash flooding.

Thunderstorms are also possible Saturday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

In the hours before

Special weather statement, Aug 7, 2:00 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Albany NY
200 PM EDT TUE AUG 7 2018

NYZ040-047-048-051-071830-
Schoharie-Western Schenectady-Montgomery-Western Albany-
200 PM EDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SCHENECTADY...
NORTHWESTERN ALBANY...NORTHEASTERN SCHOHARIE AND SOUTHEASTERN
MONTGOMERY COUNTIES...

At 200 PM EDT, a strong thunderstorm was located over Central Bridge,
or 7 miles east of Cobleskill, moving east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

This storm will be near...
  Delanson around 215 PM EDT.
  Duanesburg and Berne around 220 PM EDT.
  Altamont around 230 PM EDT.

Other locations impacted by this storm include East Berne, Old
Central Bridge, Rockwell Corners, West Berne, Gifford, Grovenor
Corners, Old Stone Fort, Knox, Quaker Street and Princetown.

This Includes Interstate 88 between exits 22 and 24.

LAT...LON 4280 7443 4281 7405 4272 7403 4259 7403
      4259 7443
TIME...MOT...LOC 1800Z 265DEG 29KT 4269 7434

MSE
Local storm report, Aug 7, 2:17 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
217 PM EDT TUE AUG 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     HAIL             1 E ALPLAUS             42.86N  73.89W
08/07/2018  M1.00 INCH       SARATOGA           NY   SOCIAL MEDIA

&&

EVENT NUMBER ALY1800483

BGM
Local storm report, Aug 7, 2:24 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
224 PM EDT TUE AUG 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             1 NE CLIFTON PARK       42.87N  73.79W
08/07/2018  M1.50 INCH       SARATOGA           NY   PUBLIC

&&

EVENT NUMBER ALY1800484

BGM
Special weather statement, Aug 7, 2:34 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Albany NY
234 PM EDT TUE AUG 7 2018

NYZ049-051>053-071930-
Eastern Albany-Western Rensselaer-Eastern Schenectady-Western Albany-
234 PM EDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SCHENECTADY...
NORTHEASTERN ALBANY AND SOUTHWESTERN RENSSELAER COUNTIES...

At 234 PM EDT, a strong thunderstorm was located over Guilderland, or
near Colonie, moving east at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

This storm will be near...
  Colonie around 240 PM EDT.
  Albany and Delmar around 245 PM EDT.
  Latham and Loudonville around 250 PM EDT.
  East Greenbush, Watervliet, Rensselaer, Menands and Green Island
  around 255 PM EDT.
  Wyantskill around 300 PM EDT.
  West Sand Lake around 305 PM EDT.
  Averill Park around 310 PM EDT.

LAT...LON 4258 7354 4249 7358 4263 7410 4279 7399
      4272 7351
TIME...MOT...LOC 1834Z 273DEG 29KT 4269 7393

MSE

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 12:50 PM EDTAreal Flood AdvisoryALYAlbany, Rensselaer55 min
Aug 7, 1:29 PM EDTSevere Thunderstorm WarningALYSaratoga, Schenectady61 min
Aug 7, 2:00 PM EDTSpecial Weather StatementALYSchenectady30 min
Aug 7, 2:01 PM EDTAreal Flood AdvisoryALYWarren, Washington59 min
Aug 7, 2:15 PM EDTSevere Thunderstorm WarningALYAlbany, Rensselaer, Saratoga60 min
Aug 7, 2:34 PM EDTSpecial Weather StatementALYRensselaer56 min
Aug 7, 2:45 PM EDTSevere Thunderstorm WarningALYAlbany, Rensselaer, Schenectady60 min
Aug 7, 2:49 PM EDTAreal Flood AdvisoryALYAlbany, Rensselaer, Saratoga, Schenectady116 min
Aug 7, 3:00 PM EDTSevere Thunderstorm WarningALYAlbany, Rensselaer60 min
Aug 7, 3:33 PM EDTSpecial Weather StatementALYRensselaer27 min
Aug 7, 4:38 PM EDTSevere Thunderstorm WarningALYColumbia, Greene67 min
Aug 7, 4:51 PM EDTAreal Flood AdvisoryALYColumbia, Greene2 hr
Aug 7, 5:07 PM EDTFlash Flood WarningALYColumbia115 min

Nearby

Flash Flood Warnings in New York, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.